Treatments of cold, flu, and allergy

Author Topic: Treatments of cold, flu, and allergy  (Read 1154 times)

Offline sharifa

  • Sr. Member
  • ****
  • Posts: 434
    • View Profile
Treatments of cold, flu, and allergy
« on: December 27, 2012, 03:36:57 PM »
Treatments of cold, flu, and allergy

•   The three classes of analgesics/antipyretics that are available over the counter (OTC) are aspirin, acetaminophen (Tylenol), and nonsteroidal anti-inflammatory drugs (NSAIDs). These are used to treat pain and fever.
•   Antibiotics have no effect on viruses, which are the cause of colds. However, bacterial infections that can follow viral infections, for example, infections of the ears and sinuses, may be treated with antibiotics.
•   Nasal decongestants are chemicals (for example, pseudoephedrine, oxymetazoline, etc.) that narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. These can be used for short-term relief in older children and adults.
•   Analgesic/antipyretic medications are often sold in combination with other ingredient(s) to treat cold/flu/allergy symptoms.
•   Antihistamines are commonly used to block the histamine effect that causes the symptoms of an allergic reaction. "First generation" antihistamines such as diphenhydramine (Benadryl) have been in use longer, are less expensive, and are more sedating (prone to cause drowsiness) than the newer, "second generation" antihistamines (fexofenidine , loratidine, etc.), which have minimal sedative effects.
•   OTC antihistamines frequently are combined with a nasal decongestant and sometimes also with a cough suppressant or an analgesic. Generally, antihistamine preparations are not effective for cold symptoms.
•   Codeine and hydrocodone are narcotic oral cough suppressants that require a doctor's prescription. Dextromethorphan  is an oral cough suppressant that is available OTC.
•   Guaifenesin (Robitussin, Mucinex) is an oral expectorant that is believed to increase the leaking of fluid out of the lung tissue and into the airways.
•   There is no conclusive evidence that mega-doses of vitamin C prevent colds or decrease the severity and duration of cold symptoms.
•   Aspirin-containing medicines should never be used for children and teenagers with influenza, chickenpox, or other viral illnesses.
Dr. Sharifa Sultana
Assistant Professor
Department of Pharmacy,
Faculty of Allied Health Sciences,
Daffodil International University